Georgia, 2005Lightning Strike in Georgia, August 11, 2005
August 11, 2005 · NWS FFC · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 11, 4:30 PM EST, 30 minutes earlier.
Area forecast discussion, Aug 11, 4:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT THU AUG 11 2005
.SHORT TERM...
CONVECTION HAS BEGUN DUE TO DIFFERENTIAL HEATING FROM ATL-GVL AND
AHN AS WELL AS THE MOUNTAINS. THIS WILL CONTINUE INTO THE
EVENING...THEN THE PRECIP WILL DISSIPATE. THE MID-LEVEL DRY AIR
INTRUSION APPEARS TO HAVE REACHED ITS SOUTHERN LIMIT AND SHOULD
RETREAT NORTHWARD TONIGHT. ALL MODELS HAVE THE DEEP MOISTURE OVER
THE CWA FRIDAY THROUGH SATURDAY AND HAVE THEREFORE BUMPED UP THE
POPS BOTH DAYS PER GUIDANCE. TEMPERATURES WILL REMAIN CONSISTENT
THROUGH SATURDAY.
.LONG TERM...
GFS AND EUROPEAN MODELS CONTINUE TO KEEP THE WESTERLIES WELL
NORTH OF GEORGIA WITH A WEAK FLOW OVER THE SOUTHEAST U.S. THROUGH
DAY 7. TROPICAL MOISTURE WILL REMAIN OVER THE CWA AS WELL AS THE
DIURNAL THUNDERSTORMS. TEMPERATURES WILL REMAIN CONSISTENT WITH
HIGHS IN THE UPPER 80S AND 90S AND LOWS IN THE 70S THROUGH THE
PERIOD.
&&
.AVIATION...
I EXPECT VFR CONDITIONS THROUGH THE EVENING HOURS OUTSIDE OF THE
ISOLATED CONVECTION THAT WILL CONTINUE THROUGH ABOUT 02Z ACROSS
MAINLY NORTH GEORGIA. AFTER 02Z AREAS OF MVFR VISIBILITIES WILL
BEGIN DEVELOPING...ESPECIALLY IN AREAS THAT RECEIVED LATE AFTERNOON
AND EVENING CONVECTION. MOST AREAS WILL REMAIN VFR THROUGH AT LEAST
06-08Z. MORE WIDESPREAD MVFR VISIBILITIES WILL DEVELOP ACROSS NORTH
AND CENTRAL GEORGIA FROM AROUND 10Z THROUGH 14Z WITH LOCAL AREAS OF
IFR VISIBILITIES...AGAIN MORE PREVALENT IN AREAS THAT HAD HEAVIER
PRECIPITATION THURSDAY EVENING. MVFR TO IFR CEILINGS ARE ONCE AGAIN
LIKELY ACROSS CENTRAL GEORGIA FROM AROUND 10-14Z. LOCALIZED AREAS OF
MVFR TO IFR CEILINGS ARE POSSIBLE IN AREAS OF NORTH GEORGIA ALSO...
AGAIN MAINLY IN AREAS THAT SAW GOOD PRECIPITATION THURSDAY EVENING.
WINDS WILL REMAIN LIGHT FROM THE EAST TO SOUTHEAST...EXCEPT VARIABLE
AND GUSTY NEAR EVENING THUNDERSTORMS.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 72 88 73 88 / 20 50 30 40
ATHENS 70 90 71 89 / 20 50 30 40
GAINESVILLE 70 89 71 87 / 20 50 30 40
ROME 71 93 72 93 / 20 50 30 40
COLUMBUS 73 91 74 93 / 20 40 30 40
MACON 72 91 73 93 / 20 40 30 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
&&
17
Hazardous weather outlook, Aug 11, 5:00 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT THU AUG 11 2005
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
600 AM EDT THU AUG 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER NORTH AND
CENTRAL GEORGIA...
.SYNOPSIS...
WEAKENING LOW PRESSURE OVER SOUTH GEORGIA WILL REMAIN NEARLY
STATIONARY THROUGH TONIGHT. TROPICAL MOISTURE WILL CONTINUE OVER THE
AREA.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL UP TO 2 INCHES. THE BEST TIME FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING.
.DISCUSSION...
WITH TROPICAL LOW LEVEL MOISTURE CONTINUING OVER THE AREA...NORTH
AND CENTRAL GEORGIA CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS
TODAY. THERE WILL BE SOME DRYING IN THE MID LEVELS OF THE ATMOSPHERE
WHICH SHOULD HELP TO KEEP ANY CONVECTIVE DEVELOPMENT BELOW SEVERE
LIMITS. MARGINAL INSTABILITY WILL ALSO PREVAIL TODAY WITH CAPES NEAR
1000 AND LIFTED INDICES IN THE MINUS 2 TO MINUS 3 RANGE. THIS WILL
ALLOW SCATTERED THUNDERSTORMS TO DEVELOP WITH SOME STORMS PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL
AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Aug 11, 4:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EDT THU AUG 11 2005
GAZ032-043-112200-
525 PM EDT THU AUG 11 2005
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA-SIZE HAIL
AND 40 TO 50 MPH WINDS IN NORTHERN DOUGLAS AND SOUTHERN COBB
COUNTIES UNTIL 600 PM EDT...
AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER AUSTELL...MOVING SOUTHWEST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ALONG
THE COUNTY BORDER BETWEEN COBB AND DOUGLAS COUNTIES. HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS. SLOW DOWN TO AVOID
HYDROPLANING.
Lightning, Cobb
- When
- August 11, 5:00 PM EST
- Where
- Cobb County, 2 mi N of Mt Bethel
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.942, -84.577 (the zone’s center; the record gives no point)
The public reported that a dam break occurred on a small two to three acre community pond in the Baldwin Farms subdivision of northeast Cobb county, about four miles southwest of Roswell. The dam break was apparently caused by a lightning strike, because immediately following a close by lightning strike, a 10 foot gap developed which drained the pond. All of the water from the pond flowed into a neighboring flood plain. Thus, no homes or property were damaged.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, August 11 to 14, 20052 deaths · 8 events
- Hail and Damaging Winds in Iowa, August 11, 2005$174,000 · 2.75 in hail · 5 events
- Flash Flooding and Hail in Indiana, August 11, 20052 injured · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, August 11, 2005$43,000 · 1.25 in hail · 6 events
- Heat in New Jersey, August 11 to 14, 200517 events
- Heavy Rain in New Mexico, August 11, 2005$15,000 · 1 event
- Flash Flood in Colorado, August 11, 2005$15,000 · 1 event
- Tornadoes and Hail in Montana, August 11, 2005F0 · 7 events
- Heat in Maryland, August 11 to 14, 20055 events
- Heat in Delaware, August 11 to 15, 20053 events
- Hail and Damaging Winds in Illinois, August 11, 20051 in hail · 3 events
- Hail in South Dakota, August 11, 20051.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475604.